There are several possible answers to the questions you have posed. Before you took the nasal decongestant sprays, you may have had either allergic or nonallergic rhinitis. Either one could cause you to have congestion, drainage and possibly sneezing. Once you took the nasal spray for 6 years, you changed the functioning of the lining of the nose to add a secondary nonallergic problem on top of the original problem. Fortunately, you are no longer addicted to the decongestant spray.
The changing of the sides of swelling is a common situation that happens to a minor degree in everyone without being noticed. It becomes a significant problem once you have enough swelling on each side to be noticeable. This may or may not be due to allergies.
You have several options depending on the severity of your symptoms and how you want to move forward. A prescription nasal steroid spray decreases the inflammation of the nose and sinuses. This could decrease the congestion that you are feeling. A nasal steroid spray does not provide immediate relief of symptoms. It may need to be used every day for several weeks to months for it to help. Adding an oral antihistamine may also help with these symptoms. Seeing an allergist to determine if this is due to allergy or not and if you can do anything else about the symptoms is also a good idea.
Surgery may give you relief by removing tissues in your nose allowing the present congestion to lessen. However, the underlying cause of your problem may, indeed, bring the same symptoms back again in a few years. This should be discussed with any ENT before you make a decision to have surgery.
The difference is basically where the infection occurs. Rhin means nose (when we talk of a rhino the animal is named after it's nose). Sinuses are areas where the shape of the bone allows a chamber coated in the same kind of cells as the inside of your nose (respiratory epithelium). The itis part just means 'inflamation of'.
So rhinitis means inflamation of the nose (nasal cavity). However sevaral sinuses around the nose are connected to it so it it seems possible one could lead to the other.
ENT are definately the people to talk to about this. If you have an especially narrow nasal cavity (inside of the nose) then it is possible that this is making your symptoms worse. (a nasal septal defect for example).
If I were you I'd go and speak to someone in ENT.
I'm only a medical student right now, and at an early stage in my studies at that. So don't take what I'm saying for medical advice of any kind :-) better go speak to a fully fledged doctor.
if you dont have a sore throat with this then i would not recommend the nasal steroid at all because of the fact that you have nasal swelling could be a sign of thyroid problem and all that medication could only add disasterous rebound think of steroid for women anyway that we have hormones now a steroid will interfere with the natural hormone that is produced i have never known a steroid to take down inflammation anyway you are not going to dry up a sinus and plus to what a steroid does it keeps it from draining down the back of your throat which is where all of it is supposed to go anyway or at least most of it ... when you do that then it to can cause rebound congestion what you need to do is open up the drainage passage way and allow it to drain that way with out causing hoarseness or anything else which i would have them look at what could be blocking your passageways also think about acid reflux to...